Alert archive / Kansas / River Flood Warnings in 2023

River Flood Warning 3, NWS Dodge City, KS

July 8, 2023Meade County, Kansas

NWS Dodge City, KS issued this river flood warning at Jul 8, 2023, 7:06 AM CDT for Meade County, Kansas. It was in force for 38 hr.

The area

The outline as issued.

The facts

Issued
Jul 8, 2023, 7:06 AM CDT (12:06 UTC)
Expired
Jul 9, 2023, 9:16 PM CDT
In force
38 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
Minor

County Meade County, KS

The radar

The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Crooked Creek (KS) near Englewood (ENWK1). The gauge peaked at 7.78 ft at Jul 7, 2023, 4:00 PM CDT.

actionminormoderate46807/0807/0907/1007/11
Action stage
6 ft
Minor stage
6.5 ft
Moderate stage
8 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07157500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

003 
WGUS43 KDDC 081206
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
706 AM CDT Sat Jul 8 2023

...The National Weather Service in Dodge City KS has issued a Flood 
Warning for the following rivers in Kansas...

  Crooked Creek Near Englewood affecting Meade County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at 245 PM CDT.

&&


KSC119-081945-
/O.NEW.KDDC.FL.W.0003.230708T1206Z-230708T1938Z/
/ENWK1.1.ER.230708T1010Z.000000T0000Z.230708T1337Z.NR/
706 AM CDT Sat Jul 8 2023

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO THIS AFTERNOON...

* WHAT...Minor flooding is occurring. This approaches the flood of 
  record.

* WHERE...Crooked Creek Near Englewood.

* WHEN...From this morning to this afternoon.

* IMPACTS...At 7.0 feet, Prepare for minor inundations of one or 
  more feet along the Crooked Creek in southern Meade County as 
  floodwaters leave the main channel and moves out onto the 
  floodplain.

* ADDITIONAL DETAILS...
  - At 6:30 AM CDT Saturday the stage was 6.8 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 6:30 AM CDT Saturday was 7.8 feet.
  - Forecast...The river is expected to fall below flood stage
    this morning and continue falling to 4.6 feet Wednesday
    evening.
  - Flood stage is 6.5 feet.
  - Flood History...This crest compares to a previous crest of
    6.8 feet on 05/30/2015.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3714 10040 3710 10028 3702 10012 3700 10012
      3700 10020 3713 10042


$$

TURNER
6 follow-up statements
683 
WGUS83 KDDC 081329
FLSDDC

Flood Statement
National Weather Service Dodge City KS
829 AM CDT Sat Jul 8 2023

...Forecast flooding changed to Minor severity and increased in 
duration for the following rivers in Kansas...

  Crooked Creek Near Englewood affecting Meade County.

For the Crooked Creek...including Englewood...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 830 PM CDT.

&&


KSC119-090130-
/O.EXT.KDDC.FL.W.0003.000000T0000Z-230710T1800Z/
/ENWK1.1.ER.230708T1010Z.000000T0000Z.230710T1200Z.NR/
829 AM CDT Sat Jul 8 2023

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY MONDAY AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast. 
  This approaches the flood of record.

* WHERE...Crooked Creek Near Englewood.

* WHEN...Until early Monday afternoon.

* IMPACTS...At 7.0 feet, Prepare for minor inundations of one or 
  more feet along the Crooked Creek in southern Meade County as 
  floodwaters leave the main channel and moves out onto the 
  floodplain.

* ADDITIONAL DETAILS...
  - At 7:30 AM CDT Saturday the stage was 6.9 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 7:30 AM CDT Saturday was 7.8 feet.
  - Forecast...The river will oscillate around flood stage with a
    maximum value of 6.9 feet early Monday morning.
  - Flood stage is 6.5 feet.
  - Flood History...This crest compares to a previous crest of
    6.9 feet on 04/26/1949.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3714 10040 3710 10028 3702 10012 3700 10012
      3700 10020 3713 10042


$$

FINCH
353 
WGUS83 KDDC 081851
FLSDDC

Flood Statement
National Weather Service Dodge City KS
151 PM CDT Sat Jul 8 2023

...The Flood Warning continues for the following rivers in Kansas...

  Crooked Creek Near Englewood affecting Meade County.

For the Crooked Creek...including Englewood...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 200 AM CDT.

&&


KSC119-090700-
/O.CON.KDDC.FL.W.0003.000000T0000Z-230710T1800Z/
/ENWK1.1.ER.230708T1010Z.000000T0000Z.230710T1200Z.NR/
151 PM CDT Sat Jul 8 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY MONDAY AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast. 
  This approaches the flood of record.

* WHERE...Crooked Creek Near Englewood.

* WHEN...Until early Monday afternoon.

* IMPACTS...At 7.0 feet, Prepare for minor inundations of one or 
  more feet along the Crooked Creek in southern Meade County as 
  floodwaters leave the main channel and moves out onto the 
  floodplain.

* ADDITIONAL DETAILS...
  - At 1:30 PM CDT Saturday the stage was 7.1 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 1:30 PM CDT Saturday was 7.8 feet.
  - Forecast...The river will oscillate around flood stage with a
    maximum value of 6.9 feet early Monday morning.
  - Flood stage is 6.5 feet.
  - Flood History...This crest compares to a previous crest of
    7.2 feet on 07/27/1950.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3714 10040 3710 10028 3702 10012 3700 10012
      3700 10020 3713 10042


$$

FINCH
362 
WGUS83 KDDC 090329
FLSDDC

Flood Statement
National Weather Service Dodge City KS
1029 PM CDT Sat Jul 8 2023

...The Flood Warning is extended for the following rivers in 
Kansas...

  Crooked Creek Near Englewood affecting Meade County.

For the Crooked Creek...including Englewood...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued Sunday morning at 1030 AM CDT.

&&


KSC119-091530-
/O.EXT.KDDC.FL.W.0003.000000T0000Z-230711T1200Z/
/ENWK1.1.ER.230708T1010Z.000000T0000Z.230711T0600Z.NR/
1029 PM CDT Sat Jul 8 2023

...FLOOD WARNING NOW IN EFFECT UNTIL TUESDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast. 
  This approaches the flood of record.

* WHERE...Crooked Creek Near Englewood.

* WHEN...Until Tuesday morning.

* IMPACTS...At 8.0 feet, Expect moderate flooding along most 
  streches of Crooked Creek in southern Meade County. Both 
  riverbanks will experience inundations up to 2 feet as the 
  floodwaters continue their expansion onto the floodplain.

* ADDITIONAL DETAILS...
  - At 9:30 PM CDT Saturday the stage was 6.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:30 PM CDT Saturday was 7.2 feet.
  - Forecast...The river is expected to rise to a crest of 7.7
    feet early tomorrow afternoon. It will then fall below flood
    stage early Tuesday morning.
  - Flood stage is 6.5 feet.
  - Flood History...This crest compares to a previous crest of
    7.6 feet on 05/01/1978.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3714 10040 3710 10028 3702 10012 3700 10012
      3700 10020 3713 10042


$$

RUSSELL
223 
WGUS83 KDDC 091335
FLSDDC

Flood Statement
National Weather Service Dodge City KS
835 AM CDT Sun Jul 9 2023

...The Flood Warning continues for the following rivers in Kansas...

  Crooked Creek Near Englewood affecting Meade County.

For the Crooked Creek...including Englewood...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 845 PM CDT.

&&


KSC119-100145-
/O.EXT.KDDC.FL.W.0003.000000T0000Z-230711T0000Z/
/ENWK1.1.ER.230708T1010Z.000000T0000Z.230710T1800Z.NR/
835 AM CDT Sun Jul 9 2023

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is forecast. This approaches the flood of 
  record.

* WHERE...Crooked Creek Near Englewood.

* WHEN...Until tomorrow evening.

* IMPACTS...At 7.0 feet, Prepare for minor inundations of one or 
  more feet along the Crooked Creek in southern Meade County as 
  floodwaters leave the main channel and moves out onto the 
  floodplain.

* ADDITIONAL DETAILS...
  - At 7:30 AM CDT Sunday the stage was 6.4 feet.
  - Forecast...The river is expected to rise above flood stage
    late this morning to a crest of 6.8 feet this afternoon. It
    will then fall below flood stage early tomorrow afternoon.
  - Flood stage is 6.5 feet.
  - Flood History...This crest compares to a previous crest of
    6.8 feet on 05/30/2015.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3714 10040 3710 10028 3702 10012 3700 10012
      3700 10020 3713 10042


$$

FINCH
145 
WGUS83 KDDC 091901
FLSDDC

Flood Statement
National Weather Service Dodge City KS
201 PM CDT Sun Jul 9 2023

...The Flood Warning continues for the following rivers in Kansas...

  Crooked Creek Near Englewood affecting Meade County.

For the Crooked Creek...including Englewood...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 100 AM CDT.

&&


KSC119-100600-
/O.EXT.KDDC.FL.W.0003.000000T0000Z-230710T0600Z/
/ENWK1.1.ER.230708T1010Z.000000T0000Z.230710T0000Z.NR/
201 PM CDT Sun Jul 9 2023

...FLOOD WARNING NOW IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...

* WHAT...Minor flooding is forecast. This approaches the flood of 
  record.

* WHERE...Crooked Creek Near Englewood.

* WHEN...Until just after midnight tonight.

* IMPACTS...At 6.5 feet, Prepare for minor overflows along portions 
  of crooked creek in southern meade county as the creek moves out 
  onto the floodplain.

* ADDITIONAL DETAILS...
  - At 1:30 PM CDT Sunday the stage was 6.5 feet.
  - Forecast...The river is expected to rise to a crest of 6.5
    feet this evening.
  - Flood stage is 6.5 feet.
  - Flood History...This crest compares to a previous crest of
    6.5 feet on 10/12/1949.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3714 10040 3710 10028 3702 10012 3700 10012
      3700 10020 3713 10042


$$

FINCH
089 
WGUS83 KDDC 100216
FLSDDC

Flood Statement
National Weather Service Dodge City KS
916 PM CDT Sun Jul 9 2023

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  Crooked Creek Near Englewood affecting Meade County.

.The river may fluctuate to near Minor flood stage of 6.5 feet 
briefly by midday Monday before continuing to fall again.

KSC119-100330-
/O.CAN.KDDC.FL.W.0003.000000T0000Z-230710T0216Z/
/ENWK1.1.ER.230708T1010Z.230708T1630Z.230710T1800Z.NR/
916 PM CDT Sun Jul 9 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Crooked Creek Near Englewood.

* ADDITIONAL DETAILS...
  - At 8:30 PM CDT Sunday the stage was 6.3 feet.
  - Forecast...The river is expected to rise to a crest of 6.5
    feet early tomorrow afternoon.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3714 10040 3710 10028 3702 10012 3700 10012
      3700 10020 3713 10042


$$

RUSSELL

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at Jul 8, 3:27 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 8, 3:27 AM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
327 AM CDT Sat Jul 8 2023

...updated aviation...

.SHORT TERM...(Today through Sunday)
Issued at 111 AM CDT Sat Jul 8 2023

Showers and isolated thunderstorms continue early this morning along
the Oklahoma border. The main threat with this activity is heavy rainfall.
These activity will wane through the early morning hours. Meanwhile,
weak upslope flow will continue across western Kansas today. This flow
will also prevail across the higher terrain of Colorado. As such, diurnal
convection is expected to develop west of the FA this afternoon. Afternoon
MUCAPE along with 50 kt of bulk shear does spell out the concern for
strong to severe thunderstorms across far southwest Kansas this evening.
Seems that the ARW has had relatively good handle compared to some
of the other models that have routinely done poorly in these convective
regimes. As a result, heavily biased pops to the ARW this afternoon
and evening. The highest chance of storms will be along and west of
Highway 83 today and tonight. As stated earlier, storms should form
across the higher terrain of Colorado then slowly drift across the
western zones this afternoon and evening. The main threat with the
storms will be 1-2" hail, damaging winds of 60 to 70 mph, and brief
heavy rainfall. The tornado threat looks low at this time given overall
weak low level shear. Have the highest confidence of storms along the
Colorado and Oklahoma border for far southwest Kansas. Otherwise, get
out and enjoy the glorious high temperatures today of only the mid
to upper 70s. What a marvelous day across southwest Kansas considering
it's July and those highs would be way worse (aka hotter) than forecast!
For Sunday, a drier forecast is expected as storm chances look fairly
unlikely due to weak upper level ridging across the Rockies and out
over the central plains. Highs look exceptionally pleasant with values
in the mid to upper 70s once again!

.LONG TERM...(Monday through Saturday)
Issued at 111 AM CDT Sat Jul 8 2023

Another nightly MCS pattern may evolve Monday evening. The chance pops
look fine for now. Otherwise, expect warmer highs Monday with values
peaking in the mid to upper 80s. Beyond this, the forecast should become
drier as weak mid level ridging prevails across the greater region.
Storm chances look to remain isolated, if that. Highs will trend back
to near normal with 90s prevailing each day to close out the rest of
the extended period. The NBM has chance pops Friday, although this
might be trended down in future runs as long range models like
the EC are looking drier. Even in this model, storm chances would remain
isolated at best. The end of the very pleasant temperatures looks likely
with a continuing of near normal but seasonably hot continues.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday)
Issued at 400 AM CDT Sat Jul 8 2023

There will be some showers and thunderstorms around through this
morning. Lingering moisture should result in MVFR cigs by the morning.
VFR is expected later today as this cloud deck erodes. Winds will
be pretty light and variable through the TAF pd.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  77  59  79  62 /  10  50  10   0
GCK  76  59  76  61 /  20  60  10   0
EHA  74  59  76  62 /  30  70  10  20
LBL  75  59  75  62 /  20  70  20  10
HYS  77  57  82  62 /  10  30  10   0
P28  78  62  80  63 /  20  40  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 PM CDT this afternoon for KSZ075>081-085>090.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jul 8, 1:37 AM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
137 AM CDT Sat Jul 8 2023

KSZ030-031-043>046-061>066-074>081-084>090-091200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
137 AM CDT Sat Jul 8 2023 /1237 AM MDT Sat Jul 8 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Afternoon and evening storms will be possible across western Kansas.
Hail, damaging winds, and localized flooding are the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Bouts of thunderstorms will be possible during this period. Strong
to severe storms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, Jul 8, 2:24 AM CDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
124 AM MDT Sat Jul 8 2023

KSZ061-080815-
Hamilton KS-
124 AM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of central Hamilton
County through 215 AM MDT...

At 124 AM MDT, Doppler radar was tracking a strong thunderstorm very
near Coolidge, moving east at 20 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3817 10204 3819 10165 3782 10164 3790 10204
TIME...MOT...LOC 0724Z 269DEG 10KT 3805 10202

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

TURNER
Special weather statement, Jul 8, 3:06 AM CDT, 4 hours before
Special Weather Statement
National Weather Service Dodge City KS
306 AM CDT Sat Jul 8 2023

KSZ081-090-080845-
Pratt KS-Barber KS-
306 AM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northeastern Barber
and southeastern Pratt Counties through 345 AM CDT...

At 305 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sawyer, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Isabel around 315 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3731 9879 3756 9874 3757 9846 3739 9846
      3738 9835 3710 9835
TIME...MOT...LOC 0805Z 276DEG 28KT 3743 9866

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:28 PM CDTSevere Thunderstorm WarningDDCMeade24 min
Jul 7, 8:27 PM CDTSpecial Weather StatementDDCMeade33 min
Jul 7, 9:55 PM CDTSpecial Weather StatementDDCPratt65 min
Jul 7, 11:47 PM CDTSpecial Weather StatementDDCSeward28 min
Jul 8, 2:24 AM CDTSpecial Weather StatementDDCHamilton51 min
Jul 8, 3:06 AM CDTSpecial Weather StatementDDCBarber39 min
Jul 8, 1:35 PM CDTFlood WatchDDCBarber, Clark, Comanche, Ford, Grant, Gray and 8 more19 hr

Nearby

River Flood Warnings in Kansas, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.